Alert archive / North Carolina / Special Marine Warnings in 2021

Special Marine Warning 39, NWS Newport/Morehead City, NC

May 4, 2021

NWS Newport/Morehead City, NC issued this special marine warning at May 4, 2021, 7:53 PM EDT. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 7:53 PM EDT (23:53 UTC)
Expired
May 4, 2021, 9:00 PM EDT
In force
67 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The Norfolk radar (KAKQ), 137 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

501 
WHUS52 KMHX 042353
SMWMHX
AMZ131-150-230-231-050100-
/O.NEW.KMHX.MA.W.0039.210504T2353Z-210505T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Newport/Morehead City NC
753 PM EDT Tue May 4 2021

The National Weather Service in Newport has issued a

* Special Marine Warning for...
  Albemarle Sound...
  Alligator River...
  Croatan and Roanoke Sounds...
  S of Currituck Beach Light NC to Oregon Inlet NC out to 20 nm...

* Until 900 PM EDT.

* At 753 PM EDT, a strong thunderstorm was located near The Center Of
  The Albemarle Sound, or near The Mouth Of The Perquimans River,
  moving east at 25 knots.

  HAZARD...Wind gusts to 40 knots and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Nags Head, Kitty Hawk, Kill Devil Hills, The Vicinity Of Mashoes,
  Ar140, The Center Of The Albemarle Sound, Ar130, Duck and The Mouth
  Of The Alligator River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor immediately until this storm passes.
Wind gusts to 40 knots, small hail, high waves, dangerous lightning,
and heavy rain are possible with this storm.

&&

LAT...LON 3622 7556 3591 7545 3594 7615 3596 7616
      3594 7618 3594 7622 3611 7627 3610 7622
      3612 7617 3612 7611 3614 7610 3615 7606
      3615 7600 3618 7600 3614 7587 3611 7585
      3607 7580 3608 7579 3609 7574 3623 7578
TIME...MOT...LOC 2353Z 256DEG 25KT 3605 7616 

HAIL...<.75IN
WIND...40KTS

$$

41

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special marine warning went out at May 4, 7:24 PM EDT, 29 minutes earlier.

Area forecast discussion, May 4, 7:24 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
724 PM EDT Tue May 4 2021

.SYNOPSIS...
A COLD FRONT WILL SLOWLY APPROACH FROM THE WEST WEDNESDAY AND CROSS
WEDNESDAY NIGHT. A LOW PRESSURE SYSTEM WILL AFFECT THE REGION LATE
IN THE WEEK WITH COOLER WEATHER THROUGH NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 715 PM Tuesday...Strong convection ongoing over the
northern tier at early evening. Some small hail and minor wind
damage has been reported in Pitt County and a small threat of
strong/severe weather continues for the next few hours, although
mesoanalysis does show the atmosphere slowly starting to become
more stable with loss of heating. PoPs drop off after dark, but
will keep in a small PoP overnight as some leftover stratiform
rain is possible from the remnants of the convection. Very warm
and muggy for early May tonight with lows very close to 70
degrees.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
AS OF 240 PM TUESDAY...THE UPPER RIDGE BECOMES SHUNTED SOUTHEAST
AWAY FROM THE REGION WEDNESDAY AS A BROAD UPPER TROUGH APPROACHES
FROM THE WEST. THE SURFACE LOW WILL DEEPEN AS IT MOVES THROUGH NEW
ENGLAND THEN OFF THE NE COAST BY LATE AFTERNOON. THE TRAILING
SURFACE COLD FRONT WILL CONTINUE TO MOVE EAST INTO THE REGION
THROUGHOUT THE DAY, PLACING ENC IN THE WARM SECTOR AGAIN. CLOUDS AND
LACK OF SHEAR WILL BE LIMITING FACTORS IN CONVECTIVE DEVELOPMENT
WEDNESDAY. TEMPS WILL BE A FEW DEGREES COOLER THAN TODAY, HIGHS IN
THE MID TO UPPER 80S AREA WIDE. SOUTHWEST WINDS WILL PERSIST THROUGH
WEDNESDAY, GUSTING UPWARDS OF 25-30 MPH FOR THE COAST AND OBX AREA.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
AS OF 320 AM TUE...COLD FRONT MOVES THROUGH THE AREA WEDNESDAY NIGHT
WITH HIGH PRESSURE BRIEFLY IN CONTROL THURSDAY. LOW PRESSURE IS
EXPECTED TO DEVELOP WELL OFF THE COAST FRIDAY ALTHOUGH IT COULD
BRING WET CONDITIONS TO CLOSE OUT THE WORK WEEK. WEEKEND APPEARS DRY
BEFORE THE NEXT FRONTAL SYSTEM IMPACTS THE AREA.

WEDNESDAY NIGHT THROUGH THURSDAY...A COLD FRONT WILL PUSH THROUGH
THE REGION OVERNIGHT INTO THURSDAY MORNING. SCATTERED CONVECTION
WILL LIKELY CONTINUE OVERNIGHT AS THE COLD FRONT MOVES THROUGH, BUT
COVERAGE AGAIN REMAINS UNCERTAIN. TEMPS WILL REMAIN VERY MILD OUT
AHEAD OF THE FRONT, BUT THEN CRASH DOWN INTO THE UPPER 50S TO LOW
60S BEHIND IT THURSDAY MORNING. COOLER AIR WILL CONTINUE TO MOVE
INTO THE AREA THE REST OF THURSDAY WITH HIGHS ONLY EXPECTED TO REACH
THE UPPER 60S TO LOW 70S.

FRIDAY THROUGH MONDAY...STILL QUITE A BIT OF UNCERTAINTY REGARDING
THE PLACEMENT OF A COASTAL LOW EXPECTED TO DEVELOP OFFSHORE DURING
THE PERIOD. FAVORED MORE OFFSHORE GUIDANCE WITH NAM BEING A NOTABLE
NEAR-SHORE OUTLIER. COOLER AND WETTER WEATHER IS EXPECTED ALTHOUGH
TO WHAT DEGREE WILL REMAIN UNCLEAR UNTIL GUIDANCE COMES INTO BETTER
AGREEMENT. CHANCE POPS REMAIN FOR THIS FORECAST.

DRY WEEKEND IS EXPECTED WITH WARMTH RAPIDLY RETURNING COURTESY OF
INCREASING SOUTHWESTERLY FLOW. BY SUNDAY HIGHS SHOULD RETURN INTO
THE LOW TO MID 80S, AND THEN UPPER 80S BY MONDAY. NEXT FRONT
APPROACHES THE REGION FROM THE NORTH BRINGING BACK A CHANCE FOR
SHOWERS AND POTENTIALLY A FEW THUNDERSTORMS.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH 00Z Thursday/...
As of 715 PM Tuesday...Some briefly reduced conditions in
convection possible through about 02z, followed by VFR
conditions through the remainder of the night with cirrus
blowoff likely from this afternoon and early evening's
convection. Scattered high clouds, along with gusty SW winds are
expected for Wednesday.

LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
AS OF 325 AM TUE...LONG TERM PERIOD BEGINS WITH THE POTENTIAL
FOR SCATTERED SUB-VFR CONDITIONS AS SHOWER AND THUNDERSTORM
COVERAGE INCREASES AHEAD OF A COLD FRONT. PREDOMINANTLY VFR
CONDITIONS EXPECTED WITH THE EXCEPTION OF A COASTAL LOW
DEVELOPING OFF THE COAST, ALTHOUGH UNCERTAINTY WITH SUB-VFR
CONDITIONS ASSOCIATED WITH THIS FEATURE IS HIGHER THAN NORMAL.

&&

.MARINE...
SHORT TERM /THROUGH WEDNESDAY/...
As of 720 PM Tuesday...Active convection ongoing over the
Albemarle Sound region and will impact the northern Outer Banks
over the next hour or two. Winds are SW at 10-20 knots, with a
few higher gusts to 25 knots at early evening with seas 2-3
feet. Gusty SSW winds 15-25 knots will continue tonight and
Small Craft Advisories are in effect for the waters south of
Oregon Inlet and for the Pamlico Sound. Seas will increase to
4-6 feet overnight. SCA conditions continue on Wednesday due to
gradient with high pressure offshore and approaching cold front.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 330 AM TUE...SCA CONDITIONS LIKELY TO BEGIN THE PERIOD.
DEVELOPMENT OF A COASTAL LOW OFFSHORE FRIDAY AND SATURDAY COULD
LEAD TO PERSISTENTLY POOR BOATING CONDITIONS ALTHOUGH
UNCERTAINTY REMAINS ON HOW FAR OFFSHORE THE CYCLONE WILL
DEVELOP, AND THEREFORE ITS IMPACTS TO NEARSHORE WATERS.

SW WINDS 20-25 KTS CONTINUING INTO THE NIGHT WEDNESDAY NIGHT BEFORE
A COLD FRONT PUSHES THROUGH THE COASTAL WATERS AND TURNS WINDS
AROUND TO THE N AT 20-25 KTS BY THURSDAY MORNING FOR NORTHERN
AND CENTRAL WATERS, 15-20 KT FOR SOUTHERN WATERS. STRONG
NORTHERLY FLOW WILL DIMINISH THROUGH THE DAY, WITH WINDS
BECOMING NNE 10-15 THURSDAY AFTERNOON. WINDS BACK WESTERLY AS
AFOREMENTIONED LOW DEVELOPS AND PASSES WELL OFFSHORE. RIGHT NOW
FORECAST SHOWS NW WINDS 15-20 KT FRIDAY NIGHT, BUT IF LOW TRENDS
CLOSER TO THE COAST HIGHER WINDS ARE PROBABLE. WINDS BACK SW ON
SATURDAY WITH DEPARTING LOW.

SEAS HIT A PEAK OF 6-8 FEET LATE WEDNESDAY NIGHT INTO THURSDAY AHEAD
OF THE COLD FRONTAL PASSAGE, THEN EBBING TO 2-3 FEET BY FRIDAY
MORNING. NW WINDS BEHIND COASTAL LOW WILL NUDGE WATERS TO 2-4 FEET
OVERNIGHT FRIDAY INTO SATURDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 2 AM EDT Thursday for AMZ152-154-
     156-158.
     Small Craft Advisory until 9 PM EDT Wednesday for AMZ135.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...DAG/CQD
LONG TERM...SGK/MS
AVIATION...DAG/CTC/MS
MARINE...DAG/CTC/MS
Hazardous weather outlook, May 4, 4:14 AM EDT, 15 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
414 AM EDT Tue May 4 2021

NCZ029-044>047-079>081-090>092-094-193-194-198-203-050900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
414 AM EDT Tue May 4 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms will be possible late this
afternoon and this evening. Damaging wind gusts and large hail will
be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms will be possible Wednesday
afternoon and evening. Damaging wind gusts and large hail will be
the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-050900-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
414 AM EDT Tue May 4 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Isolated strong to severe thunderstorms will be possible late this
afternoon and this evening. Damaging wind gusts and large hail will
be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms will be possible Wednesday
afternoon and evening. Damaging wind gusts and large hail will be
the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 4, 5:40 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
540 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             BELL ARTHUR             35.59N 77.51W
05/04/2021  E0.25 INCH       PITT               NC   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED IN BELL ARTHUR.

&&

CTC
Special weather statement, May 4, 5:57 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
557 PM EDT Tue May 4 2021

NCZ029-044-080-042230-
Beaufort-Martin-Pitt-
557 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PITT...SOUTH
CENTRAL MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 556 PM EDT, a strong thunderstorm was located near Dowdy Ficklen
Stadium, or near Greenville, moving northeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Greenville, Washington, Stokes, House, Pactolus, Black Jack, Old
Ford, East Carolina University, Pitt Greenville Airport, Dowdy
Ficklen Stadium, Grimesland, Simpson, Smithwick and Beargrass.

LAT...LON 3559 7688 3547 7734 3564 7743 3584 7701
TIME...MOT...LOC 2156Z 245DEG 26KT 3559 7731

11
Special weather statement, May 4, 6:00 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
600 PM EDT Tue May 4 2021

NCZ029-044-042230-
Martin-Pitt-
600 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PITT AND
SOUTHWESTERN MARTIN COUNTIES...

At 600 PM EDT, a strong thunderstorm was located over Robersonville,
or 12 miles west of Williamston, moving east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Williamston, Robersonville, Gold Point, Parmele and Everetts.

LAT...LON 3593 7703 3589 7702 3589 7703 3587 7705
      3586 7703 3587 7698 3590 7694 3590 7692
      3570 7730 3582 7736 3582 7735 3588 7734
      3594 7720 3593 7718 3594 7713 3593 7712
      3593 7709 3594 7707 3594 7705
TIME...MOT...LOC 2200Z 261DEG 23KT 3580 7727

11
Special weather statement, May 4, 7:01 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
701 PM EDT Tue May 4 2021

NCZ029-045-046-042345-
Washington-Tyrrell-Martin-
701 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...EASTERN MARTIN AND
NORTHWESTERN TYRRELL COUNTIES...

At 701 PM EDT, a strong thunderstorm was located near Plymouth,
moving east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Plymouth, Columbia, Woodley, Pleasant Grove, Westover, Scuppernong,
Phelps Lake, Mackeys, Roper and Creswell.

LAT...LON 3581 7618 3572 7673 3586 7677 3586 7676
      3587 7674 3589 7673 3592 7672 3592 7671
      3594 7669 3607 7627
TIME...MOT...LOC 2301Z 254DEG 25KT 3584 7668

11
Local storm report, May 4, 7:11 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
711 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     SIMPSON                 35.58N 77.28W
05/04/2021                   PITT               NC   PUBLIC

            A FEW TREES SNAPPED AND DAMAGE TO A COUPLE
            OF FENCES.

&&

CTC
Special weather statement, May 4, 7:18 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
718 PM EDT Tue May 4 2021

NCZ045>047-080-081-050000-
Mainland Dare-Washington-Beaufort-Mainland Hyde-Tyrrell-
718 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON...
NORTHWESTERN HYDE...WEST CENTRAL DARE...NORTHEASTERN BEAUFORT AND
TYRRELL COUNTIES...

At 718 PM EDT, a strong thunderstorm was located near Pungo Lake, or
18 miles southeast of Plymouth, moving northeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Killkenny, Ponzer, Alligator, Gum Neck, Kilkenny, East Lake,
Leechville, Newfoundland, Phelps Lake, Frying Pan Landing, Pungo
Lake, Buffalo City and Alligator Lake.

LAT...LON 3600 7602 3576 7588 3556 7651 3573 7661
TIME...MOT...LOC 2318Z 244DEG 34KT 3568 7649

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:29 AM EDTSmall Craft AdvisoryMHX54 hr
May 4, 5:21 PM EDTSpecial Weather StatementMHXPitt39 min
May 4, 5:57 PM EDTSpecial Weather StatementMHXPitt33 min
May 4, 6:00 PM EDTSpecial Weather StatementMHXMartin30 min
May 4, 6:42 PM EDTSpecial Marine WarningMHX63 min
May 4, 7:01 PM EDTSpecial Weather StatementMHXWashington44 min
May 4, 7:18 PM EDTSpecial Weather StatementMHXTyrrell42 min
May 4, 7:35 PM EDTSevere Thunderstorm WarningMHXDare, Tyrrell, Washington40 min

Nearby

Special Marine Warnings in North Carolina, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.